Adverse drug events
Study suggests fluoroquinolones do not cause seizures
Researchers conclude that seizures are caused by original infection as opposed to treatment.
Case reports have suggested that fluoroquinolone antibiotics might be associated with seizures, but population-based studies have so far been lacking.
In a study published in Neurology (online, 6 April 2016), researchers conducted a self-controlled case series using data from 6,385 patients in the UK and Hong Kong who were treated with oral fluoroquinolones and experienced seizures between 2001 and 2013.
The results show that the risk of seizure increased by 57% during fluoroquinolone treatment compared with non-exposure periods. But the risk also significantly increased during the 14 days prior to fluoroquinolone exposure.
The researchers, led by Ian Wong from University College London’s School of Pharmacy, say the results show that the increased risk of seizure was related to infection rather than fluoroquinolone treatment. Use of fluoroquinolones should therefore not be precluded in patients with an appropriate indication, they add.
Citation: Clinical Pharmacist DOI: 10.1211/CP.2016.20201039
Recommended from Pharmaceutical Press